EconPapers    
Economics at your fingertips  
 

Using a Bootstrap Method to Choose the Sample Fraction in Tail Index Estimation

Jon Danielsson, L. de Haan, L. Peng and Casper de Vries

Journal of Multivariate Analysis, 2001, vol. 76, issue 2, 226-248

Abstract: Tail index estimation depends for its accuracy on a precise choice of the sample fraction, i.e., the number of extreme order statistics on which the estimation is based. A complete solution to the sample fraction selection is given by means of a two-step subsample bootstrap method. This method adaptively determines the sample fraction that minimizes the asymptotic mean-squared error. Unlike previous methods, prior knowledge of the second-order parameter is not required. In addition, we are able to dispense with the need for a prior estimate of the tail index which already converges roughly at the optimal rate. The only arbitrary choice of parameters is the number of Monte Carlo replications.

Keywords: tail index; bootstrap; bias; mean squared error; optimal extreme sample fraction (search for similar items in EconPapers)
Date: 2001
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (65)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047-259X(00)91903-1
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Using a bootstrap method to choose the sample fraction in tail index estimation (2000) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:76:y:2001:i:2:p:226-248

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmvana:v:76:y:2001:i:2:p:226-248